Pharmacokinetics and Pharmacodynamics of Quetiapine in a Patient with a Massive OverdoseBodmer, Michael MD, MSc*†; Burkard, Thilo MD‡; Kummer, Oliver MD*; Beyrau, Ralf PhD§; Krähenbühl, Stephan MD, PhD*; Haschke, Manuel MD*Therapeutic Drug Monitoring: August 2008 - Volume 30 - Issue 4 - pp 553-556 doi: 10.1097/FTD.0b013e31817fd5ed Case Report Abstract Author Information Abstract We present a case of massive overdose with the atypical antipsychotic quetiapine in a 34-year-old woman (body weight 65 kg). At admission, approximately 2 to 4 hours after ingestion of approximately 24 g of quetiapine, the patient was comatose (Glasgow Coma Scale score 5), requiring orotracheal intubation and transfer to the intensive care unit. Because of myoclonic jerks and generalized seizures, benzodiazepines were administered. In addition to transient mild hypotension after intubation, the main cardiovascular manifestation was sinus tachycardia. The QT interval was normal, and the QTc interval (Bazett's correction) was maximally prolonged to 620 ms. However, no malignant arrhythmias were observed. The patient recovered within 2 days but remained agitated and aggressive, for which she was transferred to the psychiatric clinic. The pharmacokinetics of quetiapine in such a large overdose could not be described by simple first-order kinetics. The initially observed rapid decline of the plasma concentrations of quetiapine could be simulated by first-order kinetics (half life = 4.1 hr) and can most probably be explained by rapid distribution into tissues. The final elimination of the drug from the body occurred after approximately 34 hours at much slower rate, most probably reflecting redistribution from tissues into blood and consecutive hepatic clearance of the drug. Author Information From the *Department of Clinical Pharmacology and Toxicology; †Emergency Department; ‡Intensive Care Unit; and §Institute of Clinical Chemistry; University Hospital Basel, Basel, Switzerland. Received for publication January 30, 2008; accepted May 12, 2008. Reprints: Dr. Michael Bodmer, MD, MSc, Clinical Pharmacology and Toxicology, University Hospital of Basel, Hebelstrasse 2, CH-4031 Basel, Switzerland (e-mail: BodmerM@uhbs.ch). © 2008 Lippincott Williams & Wilkins, Inc.